References

Nurmahi C. Personal communication with stakeholders. 2018;

Nurmahi C. University Hospital NHS Foundation Trust, Preceptorship Midwife Training. 2020;

Nurmahi C. Personal correspondence with NHS England detailing interrogation of NRLS between 18 September 2013–2018 September 2018. 2019;

UK Clinical Pharmacy Association. Syntocinon® and Syntometrine®: rephrasing terminology to avoid errors. 2019. https://ukclinicalpharmacy.org/featured/syntocinon-syntometrine-rephrasing-terminology-to-avoid-errors/ (accessed10 March 2020)

NHS Foundation Trust electronic incident reporting.: UHS staffnet; 2018

NHS Foundation Trust electronic incident reporting.: UHS staffnet; 2020

Terminology review: changing culture to reduce risk

02 April 2020
3 min read
Volume 28 · Issue 4
 No woman should receive a wrong dose of oxytocin as a result of confusion over the name of a drug
No woman should receive a wrong dose of oxytocin as a result of confusion over the name of a drug

Abstract

Christina Nurmahi clarifies the distinction between the terms Syntocinon® and Syntometrine® in order to avoid confusion in clinical practice

Oxytocin (Syntocinon®) and ergometrine with oxytocin (Syntometrine®) are two well-known brands of oxytocics in current use in maternity centres within the UK. A recent incident alerted staff at University Hospital Southampton ([UHS], 2018) to the risks associated with the terminology being used to refer to these drugs. Further investigation highlighted that other maternity centres had also identified near misses and actual errors possibly resulting from the terminology being used (Figure 1 and Figure 2). The national reporting and learning system reported 1 157 patient safety incidences (Nurmahi, 2019) over a five-year period (2013–2018) involving Syntocinon® or Syntometrine®. Of these, 39 incidences resulted in the incorrect drug being given.

Health professionals are generally encouraged to use generic names for medicines and prescribing systems are often set up using generic names. Despite this recommendation, it is common practice to refer to these two drugs by their brand names. Staff working under pressure may inadvertently confuse the two products or misread the drug name due to the use of the prefix ‘synto’ for both products. A subsequent shortening of Syntocinon® to ‘synto’ in verbal communication has led to inadvertent administration of the wrong product. As a generic brand of oxytocin is also readily available, it is quite possible for staff to select Syntometrine® from the fridge when ‘synto’ is requested as this is the only product that resembles this name. This risk is likely to further increase as new members of staff, unfamiliar with the Syntocinon® brand of oxytocin, commence practice.

Register now to continue reading

Thank you for visiting British Journal of Midwifery and reading some of our peer-reviewed resources for midwives. To read more, please register today. You’ll enjoy the following great benefits:

What's included

  • Limited access to our clinical or professional articles

  • New content and clinical newsletter updates each month